Wisconsin, 2022

Hail in Wisconsin, May 18, 2022

May 18, 2022 · NWS MPX · 4 events in 2 counties and zones

A cluster of thunderstorms developed along a leading edge of higher instability during the afternoon of Wednesday, May 18th. These storms moved from east central Minnesota, and northwest Wisconsin, southeastward toward west central Wisconsin and produced isolated large hail around Rice Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A cluster of thunderstorms developed along a leading edge of higher instability during the afternoon of Wednesday, May 18th. These storms moved from east central Minnesota, and northwest Wisconsin, southeastward toward west central Wisconsin and produced isolated large hail around Rice Lake. The largest hailstone was 1.25 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 18, 2:21 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, May 18, 2:21 PM CST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
321 PM CDT Wed May 18 2022

.DISCUSSION...(This evening through Wednesday)
Issued at 321 PM CDT Wed May 18 2022

KEY MESSAGES:

- Thunderstorms expected today across parts of central Minnesota and
  western Wisconsin with large hail as the main threat.

- Enhanced Risk of severe storms Thursday; scattered strong to severe
  storms possible late Thursday afternoon into Thursday evening
  across entire coverage area with large hail as the main threat, but
  high winds and a few tornadoes are also possible.

- Cooler temperatures Friday through early next week with frost
  potential Saturday and Sunday morning.

Rest of Today and Tonight...
A shortwave trough and a cold front will move across the Upper
Midwest for the rest of the day providing forcing for thunderstorms.
Moisture is rather limited so significant instability is not
expected. This means that we are not likely to see super strong
updrafts, but with lots of cold air aloft updrafts will not have to
lift very far to start developing hail. Still with the kind of
updrafts that we are expecting most of the hail should be around
quarter size with the strongest storms possibly getting closer to
ping pong or golf ball sized. Minimal convective inhibition has
already lead to the development of a few thunderstorms. These storms
could become severe as they track farther east into an environment
supportive of large hail and high winds due to the hodographs in
model soundings. Tornadoes are not likely based on the shear profile
in the atmosphere this afternoon and evening.

Thursday and Thursday night...
Tomorrow will be the most impactful day of weather this week. There
will be multiple features across Minnesota and Wisconsin tomorrow
with a cold front moving across the west and a warm front coming up
from the south. We will see 80s in parts of southern Minnesota and
this is where we will build the most instability tomorrow and where
the hail threat will be the greatest. We will also see a triple point
in southern Minnesota where the cold and warm front meet where
tornado chances will be higher. Capping in the earlier part of the
day should inhibit any chances for thunderstorms earlier in the day.
We will still have support for and enough moisture for some rain
though. How this rain and the associated cloud cover plays out with
respect to our warming and destabilization of the atmosphere will be
one of the factors to watch tomorrow as we look to determine the
magnitude of the severe threat. Lastly strong deep layer shear and a
strengthening low level jet should allow for the development of
supercells. With supercells are convective threats are present. As is
common with many of our discrete cell events that fire along a front
upscale growth into a linear system or cluster of cells is expected
as it moves east into western Wisconsin. With this change in storm
mode the threat will shift into more of a wind threat.

Friday though Wednesday...
Once the departing storm system exits the Upper Midwest early Friday
morning, a large ridge of surface high pressure will build, and
dominate the Upper Midwest through the upcoming weekend. Models
differ on how strong the mean upper ridge builds over the eastern
CONUS, and subsequently a weakening trend of the mean trough across
the northern part of the country. Thus, chances of precipitation are
not out of the question, especially this weekend if the mean ridge
breaks down quicker and allows for subtle waves moving across the
Northern Plains/Upper Midwest. However, even if the ridge breaks down
faster than expected, a continued drier and colder airmass replacing
this midweek system, will likely limit any significant precipitation
to form. Better chances develop next week once a more pronounced
mean trough establishes across the northern tier of the nation. Thus,
based on the overall pattern, colder than normal temperatures are
forecast for this weekend, and early next week.

As for frost/freeze potential... this is dependent on the amount of
cloud cover and wind speed for both Saturday and Sunday morning. The
best chance for any frost will occur across west central Mn, as this
area will likely have the best probability of limited cloud cover
and lighter wind speeds.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1241 PM CDT Wed May 18 2022

VFR across most terminals this afternoon with just some MVFR still
present due to low ceilings at EAU. The next change will be late
this afternoon into this evening as some TSRA will occur along a
front. The best chances will be at STC and RNH with some chance, but
not enough to include in the TAF, at other sites. Tomorrow will have
additional TSRA and RA risk. With a rain chance in the morning, TSRA
in the afternoon/evening, and additional RA possible tomorrow night.
So more or less prepare for an active day of weather tomorrow.

KMSP... Multiple concerns for thunderstorms over the next 36 hours.
The first chance will be this afternoon between 22 and 00 UTC. This
is not in the TAF as it will be isolated threat in the terminal area
with the better chance to the north of the terminal area. Tomorrow
will see two round of precipitation first will be mostly rain and
then later in the day will be another chance for thunderstorms tied
to the two PROB30s in the TAF. As we get into later TAFs confidence
should increase above PROB30 thresholds for TEMPO or prevailing
updates.

/OUTLOOK FOR KMSP/
Fri...VFR. Chc MVFR early. Wind NW 10-15G25kts.
Sat...VFR. Wind NW 10-15G20kts.
Sun...VFR. Wind NW 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...JLT/NDC
AVIATION...NDC
Hazardous weather outlook, May 18, 2:25 PM CST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
325 PM CDT Wed May 18 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
192030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
325 PM CDT Wed May 18 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are possible this afternoon
and evening over central and eastern Minnesota into western
Wisconsin. A few of these storms could be strong to severe. Large
hail (in excess of 1 inch in diameter) and damaging wind gusts
are the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms are possible late Thursday afternoon
through Thursday evening across the entire coverage area. Some of
these storms will likely be severe. All convective threats will be
possible: large hail, damaging wind gusts, and a few tornadoes.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
evening, and again Thursday afternoon and evening.

NDC

In the hours before

Special weather statement, May 18, 4:43 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
543 PM CDT Wed May 18 2022

MNZ052-053-WIZ014-182330-
Isanti MN-Chisago MN-Polk WI-
543 PM CDT Wed May 18 2022

...A strong thunderstorm will impact portions of central Chisago,
east central Isanti and central Polk Counties through 630 PM CDT...

At 542 PM CDT, trained weather spotters reported a strong
thunderstorm near North Branch, or 6 miles east of Cambridge, moving
east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  North Branch around 555 PM CDT.

Other locations in the path of this storm include Luck, Centuria and
Milltown.

This includes Interstate 35 between mile markers 146 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
east central Minnesota...and northwestern Wisconsin.

&&

LAT...LON 4565 9222 4537 9222 4549 9315 4561 9315
      4564 9256 4565 9252
TIME...MOT...LOC 2242Z 274DEG 27KT 4555 9309

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JLT
Special weather statement, May 18, 4:49 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
549 PM CDT Wed May 18 2022

WIZ014>016-182345-
Polk WI-Barron WI-Rusk WI-
549 PM CDT Wed May 18 2022

...Strong thunderstorms will impact portions of Rusk, Barron and
northeastern Polk Counties through 645 PM CDT...

At 549 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Winter to 10 miles northwest
of Cumberland. Movement was southeast at 60 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Barron, Rice Lake, Cameron, Chetek and Weyerhaeuser.

This includes U.S. Highway 53 between mile markers 128 and 152.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Wisconsin.

&&

LAT...LON 4538 9092 4530 9093 4529 9154 4537 9222
      4572 9224 4572 9215 4564 9215 4563 9067
      4538 9068
TIME...MOT...LOC 2249Z 300DEG 52KT 4593 9104 4562 9221

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JLT
Special weather statement, May 18, 5:22 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
622 PM CDT Wed May 18 2022

MNZ077-190000-
Rice MN-
622 PM CDT Wed May 18 2022

...A strong thunderstorm will impact portions of southwestern Rice
County through 700 PM CDT...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Morristown, or 11 miles west of Faribault, moving
southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Morristown and Warsaw around 635 PM CDT.
  Faribault around 640 PM CDT.

This includes Interstate 35 between mile markers 50 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4431 9353 4434 9352 4436 9351 4436 9343
      4420 9315 4420 9341
TIME...MOT...LOC 2321Z 300DEG 26KT 4432 9350

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

ETA
Special weather statement, May 18, 5:44 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
644 PM CDT Wed May 18 2022

WIZ016-027-190100-
Chippewa WI-Rusk WI-
644 PM CDT Wed May 18 2022

...Strong thunderstorms will impact portions of Rusk and
northeastern Chippewa Counties through 800 PM CDT...

At 644 PM CDT, Doppler radar was tracking strong thunderstorms 7
miles southeast of Birchwood, or 13 miles east of Rice Lake, moving
southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Weyerhaeuser around 700 PM CDT.

Other locations in the path of this storm include Bruce, Ladysmith
and Sheldon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Wisconsin.

&&

LAT...LON 4537 9092 4510 9093 4538 9154 4564 9154
      4563 9067 4538 9068
TIME...MOT...LOC 2344Z 300DEG 26KT 4556 9148

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

ETA
Special weather statement, May 18, 6:00 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
700 PM CDT Wed May 18 2022

WIZ015-190045-
Barron WI-
700 PM CDT Wed May 18 2022

...A strong thunderstorm will impact portions of northeastern Barron
County through 745 PM CDT...

At 700 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rice Lake, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Chetek around 705 PM CDT.

This includes U.S. Highway 53 between mile markers 136 and 145.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Wisconsin.

&&

LAT...LON 4543 9188 4555 9181 4551 9154 4533 9154
      4532 9155
TIME...MOT...LOC 0000Z 284DEG 38KT 4547 9174

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Dye
Special weather statement, May 18, 6:03 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
703 PM CDT Wed May 18 2022

WIZ014-015-190045-
Polk WI-Barron WI-
703 PM CDT Wed May 18 2022

...A strong thunderstorm will impact portions of northwestern Barron
and northeastern Polk Counties through 745 PM CDT...

At 703 PM CDT, Doppler radar was tracking a strong thunderstorm near
Luck, or 29 miles southwest of Spooner, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Barron
and northeastern Polk Counties, including the following locations...
Mckinley and Straight Lake Wilderness State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Wisconsin.

&&

LAT...LON 4556 9254 4564 9248 4558 9202 4540 9215
TIME...MOT...LOC 0003Z 289DEG 39KT 4557 9239

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Dye

The radar

The Duluth radar (KDLH), 153 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Barron

When
May 18, 6:09 PM CST
Where
Barron County, 1.45 mi W of Rice Lake
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.500, -91.760

Hail, Barron

When
May 18, 6:10 PM CST
Where
Barron County, 0.84 mi NW of Rice Lake
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
45.510, -91.740

Hail, Barron

When
May 18, 6:12 PM CST
Where
Barron County, 0.48 mi W of Rice Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.500, -91.740

Hail, Chippewa

When
May 18, 6:55 PM CST
Where
Chippewa County, Holcombe
Measured
1 in hail
Reported by
Social Media
Coordinates
45.230, -91.120

A social media picture of one inch hail was observed near Holcombe.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016581, 1016582, 1016583, 1016584.